In the late 70s and early 80s, heroin
was in short supply due to conflict in and around Afghanistan
. Demand was still high -- this is heroin
we're talking about, after all -- so the underground supply chain
turned to synthetic opioid
s as a substitute. Fentanyl
was popular; while its synthesis
was expensive and difficult, as a common OR anesthetic
it could be "diverted" from most any hospital. Morphine
and the rest of the common opiates
were (as always) popular too. Meperidine
), a synthetic opioid
, could also used when nothing else was available, but its effect was shorter lived and produced worse side effect
s than the alternatives.
Sometime in 1983, a chemist happened upon an analogue of meperidine with the chemical name 1-methyl-4-phenyl-4-propionpiperidine, commonly abbreviated MPPP. Known by some as "Super Demerol", MPPP's duration and feel were comparable to heroin, and it was an immediate success on the street. Unfortunately its synthesis was extremely sensitive, and by-products that would be impossible to find without a multi-thousand dollar GC-MS rig. Since clandestine drug chemists don't generally have access to such cool toys, they had no idea the reactions had produced anything but the desired product. One of the most common side-products of MPPP synthesis was MPTP, 1-methyl-4-phenyl-1,2,5,6-tetrahydropyridine, and batches of "synthetic heroin" containing it hit the street in force.
And addicts started dropping off like flies.
Hours, days, or weeks after first shooting MPTP contaminated product, symptoms started appearing: inability to move properly, tremors, stiffness of the limbs, difficulty speaking. In other words the exact same symptoms as in advanced Parkinson's Disease, showing up in users of ages starting from their late teens. PET scans and autopsy revealed damage to the same area, too -- the MPPP/MPTP users had in every way come down with acute Parkinson's.
As it turned out, the MPTP was being converted to MPP+ (1-methyl-4-phenypyridinium) by monoamine oxidase, and MPP+ is extremely toxic to the dopaminergic neurons in the substantia nigra. Those neurons stimulate the basal ganglia which in turn are responsible for conscious control of movement -- when they're knocked out, the person can no longer move his body properly. Doctors figured this out by examining effects of MPP+ on animals, and correlated the damage to natural dopamine neuron death in Parkinson's sufferers, which they hadn't understood before. Either way the cell death happened, though, it was permanent and the deterioration would eventually build up enough to cause death. In short, both the junkies and the Parkinson's patients were screwed.
MPTP toxicity is the reason for a somewhat common misconception about ecstasy, that it will cause Parkinson's. I assume the confusion is caused by the abbreviation MPTP being close (uhh, in that they both start with an M) to MDMA, the chemical abbreviation for ecstasy. Fortunately, the chemicals have virtually zero structure in common, and MDMA does exactly nothing to harm dopamine neurons in the substantia nigra. Toxicity in serotonin neurons is of course another matter entirely :-)